MAUDE Adverse Event Report: STRYKER GMBH DRILL, AO T2 Ø3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER GMBH DRILL, AO T2 Ø3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 18063540
Medical Device Problem Codes Break (1069); Fracture (1260); Mechanical Jam (2983)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/20/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation is completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "during t2h surgery, screws were inserted to the distal holes of the nail and the fracture was crimped with a back strike.The drill then did not pass through the oblique hole of the nail during fixation of the proximal holes.After changing to screw insertion into the transverse holes, the drill did not pass through, so the connection between the device and the nail was retightened with a wrench, but the situation did not change.The screw hole was widened in order starting with the thinner k-wire and finally the drill was passed into the hole, the tip of the drill broke off in the hole, and it was left in place.Furthermore, the device connections of the nail was observed to extend outward over the entire circumference.Finally, one screw was inserted in the proximal oblique hole, and the surgery was completed by tightening the end cap".
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction please refer to d4 lot number.The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The received drill is broken from the tip and the broken fragment was not returned.Also, the cutting edges at the flutes are damaged.There are many nicks visible, most likely caused by metallic contacts with the nail over the years as the device was manufactured in the year 2019.The microscopic inspection of the fracture face shows the characteristics of a typical brittle overload fracture as indicated by the smooth uniform surface with some visible chevron lines.Relevant dimensions were measured and found within specifications.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance with the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on the investigation, the root cause was attributed to be user related.The event was caused by the application of excess torsional and bending forces while drilling into a hard bone with a slightly blunt and damaged drill.In this relation following statement of the t2 instruments instructions for use can be pointed out ¿ensure that the drilling and cutting tools to be used are sharp, discard them if they are not.¿ excerpts from the clinical assessment in a similar case ¿an intra-operative breakage of a drill is a rare but common complication and well known to an experienced user.It is caused by twisting the drill and too much bending.Breakage caused by material defect is very rare in current manufacturing technology.It is of interest whether a broken part of a drill can be left in the bone or should be retrieved, also in the case that greater harm to the bone would be done.It is well known to an expert user that a broken part of a drill which is completely embedded in the bone normally does not cause any harm.In absence of a nickel allergy, the material used for the drill does not cause any local or systemic incompatibility.Therefore, no further surgical procedures in this special case are required." however, it lies in the responsibility of the treating surgeon to leave or to remove the broken off part.Further, as requested by the sales rep, raw material certificate of the failed drill was traced using the lot number which shows that the drill is not having nickel.The material used is stainless steel 440b 1.4112 which contains carbon, phosphorus, silicon, sulphur, manganese, chromium, molybdenum, vanadium and iron.If any additional information is provided, the investigation will be reassessed.

Brand Name
DRILL, AO T2 Ø3,5X230 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
cécile lefeuvre
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key21390096
Report Number0008031020-2025-00296
Device Sequence Number20901374
Product Code HWE
UDI-Device Identifier04546540196606
UDI-Public(01)04546540196606(11)190418(10)K042617
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18063540
Device Lot NumberKU109235
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/20/2025
Supplement Date Received by Manufacturer05/07/2025
Initial Report FDA Received Date02/14/2025
Supplement Report FDA Received Date05/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/11/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age23 YR
Patient SexMale